Q: Questions re: Lithium & Weight Gain & Thyroid
Dear Dr. Phelps,
Apologize for this poorly written e-mail, hope you can still understand me. I am
not in a good mood at the moment.
I hope you can provide me with some expertise in my
situation. Prior to getting the diagnoses of Bipolar Affective Disorder (type 1
I beleive is the term) about 9 years ago (but was left untreated for 4 years
prior to that which caused me great stress/etc...) but stabilized after the
hospital figured out lithum was working but difficult for me to take. I think it
has to do with the way the capsule itself and the fact I had to mush it into
food because I couldn't swallow the pill of that size for some reason (not used
Anyways, I take a high dosage of lithium, been taking a
consistant amount of 1200 mg daily for most of my diagnoses (difficult but
usually keep at least 900mg). I am told that I require the "salt" aspect of
lithium because I do not produce it as told by my other doctor (my mom who told
me what the doctors told her) I notice a symptom that when I sweat (prior to
lithium) I lost the salty effect that most people have when they prespire now
with lithium I hav e it back but its more acidic. I put on weight with lithium
over the years, not too much but enough to make me worry because I don't like
and yet I don't think doing excercise would help much because I am retaining
water as it feels like it.
I also want to know what lithium has been doing to my
thyroid, because I have developed a case of dry eyes which I never had since the
past year or so. Right now I'm thinking I need a Thyroid test, but wonder what
would my GP do if I take lithium which I read blocks the way the thyroid works.
I'm confused and seriously need professional help to save lithium from
destroying my thyroid, liver, kidney etc..as long term treatmen may cause not
sure. Lithium has shown to be effective among anything else out there. I hope
you understand this e-mail as I want answers but in Canada, it's hard to get
doctors that specializes in treating BP disorder unless you prepared to get
druged with Seroquel, Respritol, Zyprexa (all by the way don't work for m e but
overall made me feel slow and sleepy) I don't get why they would prescribe
something that doesn't work!!! That is why I use a GP and not a specialist in
mood disorder. Anyways, I hope to hear back.
Sorry about this hastly worded e-mail to you but I am
sure you can skim through it and figure out what I am trying to say. If you
don't want to read this one I can write another but right now I am upset because
I know more facts after reading your website. Know more about bipolar is
beneficial and worrysome because all what treats it is bad if not deadly
Dear E' --
No problem, your questions are clear ( I added a few paragraph separations).
So, first before I forget, you may know there's a liquid form of lithium that
works as well (lithium citrate) and should cost about the same, in case that
makes it any easier to swallow, so to speak.
Second, will exercise help manage lithium weight
gain? You're right, lithium causes people to hang on to some extra water, as
much as a few pounds -- but that effect stops there, whereas the "weight gain"
from lithium can go on, so we presume it's fat accumulation at that point.
Could exercise help manage that? We have little reason to suspect otherwise,
actually. And since exercise has all those other benefits, and very little
risks as long as you don't overdo it (ask your GP how much is okay, if in
doubt), it certainly is worth trying. Try this essay on
not the Usual Rap.
Third, can lithium have interfered with thyroid hormone
production, leaving you hypothyroid? (dry eyes might be a symptom; dry skin
certainly is) Definitely possible. Getting a thyroid test is standard while on
lithium so if you haven't had one in a year (some people even say 6 months),
you're due for that test anyway.
Fourth, uh, don't get me started on why doctors use
then new-generation antipsychotics at great expense and risk of diabetes, not to
mention sedation and can't-think effects, when we have lithium, Depakote,
carbamazepine, and lamotrigine (and maybe even fish-oil works). I understand
your frustration there (although should point out that those medications work
beautifully for some people and should definitely not be stopped by anyone
without discussing it with her/his doctor, etc.).
Published November, 2004